Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Ophthalmol. 2002 Aug;134(2):266-8.

Corneal opacities associated with NTBC treatment.

Author information

1
Department of Ophthalmology and Visual Sciences (S.A., G.T.L.), Washington University Medical Center and St. Louis Children's Hospital, St. Louis, Missouri 63110, USA

Abstract

PURPOSE:

To describe a patient with hereditary tyrosinemia type I (HHT-I) treated with 2-(2-nitro-4-trifluoromethylbenzoyl)-1,3-cyclohexanedione (NTBC) who developed corneal opacities.

METHODS:

A 14-month-old patient was diagnosed with HHT-I and began treatment with NTBC. Her serial ocular examinations were normal until age 4 years, when she developed ocular discomfort and was found to have bilateral, linear, branching subepithelial corneal opacities.

RESULTS:

Over the next 3 years, the extent of the opacities fluctuated, and increased opacities correlated with periods of poor compliance with a restricted protein diet. Serum tyrosine levels remained elevated at 238 to 602 umol/L (normal 26 to 83) throughout the duration of NTBC treatment.

CONCLUSION:

Corneal opacities are a potential consequence of NTBC treatment for HHT-I. The lesions probably result from elevated serum and ocular tyrosine levels due to inhibition of the tyrosine catabolic pathway and poor dietary compliance.

PMID:
12140036
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center